Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 150, NWS New Orleans, LA

November 18, 2003Amite County, Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 18, 2003, 6:03 AM CST for Amite County, Wilkinson County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 6:03 AM CST (12:03 UTC)
Expired
Nov 18, 2003, 6:45 AM CST
In force
42 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 181203
SVRNEW
MSC005-157-181245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF LIBERTY
  WILKINSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 645 AM CST

* AT 558 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTH OF GLOSTER TO 9
  MILES WEST OF CENTREVILLE...OR FROM 17 MILES EAST OF NATCHEZ TO 16
  MILES NORTH OF JACKSON...MOVING NORTHEAST AT 50 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY 
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3140 9119 3101 9128 3102 9065 3137 9062
          3139 9092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:00 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 18, 3:00 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CST TUE NOV 18 2003

SOME VERY ACTIVE WEATHER GETTING READY TO IMPACT THE LOCAL FORECAST
AREA TODAY. THE MAIN LINE OF STORMS IS DETACHED WELL AHEAD OF THE
SURFACE BOUNDARY AND SHOULD BEGIN TO ENTER THE WESTERN HALF OF THE
FORECAST AREA SOMETIME AROUND 500Z. MOST MESOSCALE MODELS HAS THIS
LINE SURGING THROUGH THE AREA DURING THE MORNING AND EARLY AFTERNOON
HOURS WITH THE LINGERING S/W FOLLOWING SUIT KEEPING RAIN IN PLAY
MUCH OF THE DAY. WILL PROBABLY SEE SOME RAIN CONTINUE INTO THE
EVENING HOURS BEFORE THE S/W CLEARS THE FORECAST AREA. FOR NOW
THOUGH...MODERATE TO HEAVY RAINS ALONG WITH ISOLATED SEVERE STORMS
ARE POSSIBLE THROUGH THE MORNING HOURS.

REST OF THE FORECAST WILL REMAIN PRETTY MUCH AS IS FOR NOW AS MUCH
OF THE EMPHASIS AND DETAIL IS REQUIRED IN THE SHORT TERM.

PRELIM NUMBERS...

MCB 77/51/65/42 94-0  BTR 80/53/67/43 94-0
MSY 80/60/69/51 85-0  GPT 77/55/68/45 85-0

CORRECTED FFA ZONES IN LA

.NEW...SMALL CRAFT ADVISORY...KPQL TO INTRACOASTAL CITY OUT 60 NM
LA...FLOOD WATCH LAZ034>040-046>050-056-057 THROUGH 430 PM.
MS...FLOOD WATCH MSZ068>071-077-080>082 THROUGH 430 PM.

09
Hazardous weather outlook, Nov 18, 5:30 AM CST, 33 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTH AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL
AND FLASH FLOODING TODAY...

...THUNDERSTORMS...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AHEAD OF AN
ADVANCING COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE REGION
LATER TONIGHT. THE GREATEST THREAT WILL COME FROM A LINE OF STRONG
TO SEVERE THUNDERSTORMS WHICH WILL MOVE THROUGH THE OUTLOOK AREA
FROM WEST TO EAST BEGINNING THIS MORNING AND CONTINUING THROUGH THE
EARLY AFTERNOON HOURS. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE
THE PRIMARY THREAT ALTHOUGH ISOLATED TORNADOES MAY DEVELOP FROM
STORMS THAT FORM JUST AHEAD OF THE MAIN LINE. THE RAIN IS EXPECTED
TO DIMINISH DURING THE EVENING HOURS.

...FLASH FLOODING...
LOCAL TRAINING OF THUNDERSTORMS WITH INDIVIDUAL STORM TOTALS AROUND
THREE TO FIVE INCHES WILL ALSO LEAD TO A THREAT OF FLASH FLOODING IN
AND NEAR CREEKS...STREAMS AND LOW LYING AREAS.

...MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NAUTICAL
MILES INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS. SOUTHERLY WINDS
FROM 20 TO 30 KNOTS WILL BE SHIFTING TOWARD THE NORTHWEST LATE
TONIGHT AS THE COLD FRONT PUSHES THROUGH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE
COASTAL WATERS AND TIDAL LAKES INTO EARLY THURSDAY BEFORE WINDS AND
SEAS SUBSIDE.

OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED WEDNESDAY
NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME. ALL FIRST RESPONSE AGENCIES SHOULD CLOSELY
MONITOR THIS UNFOLDING SEVERE WEATHER AND HEAVY RAINFALL SITUATION.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 5:16 AM CSTSevere Thunderstorm WarningLIXWilkinson44 min
Nov 18, 7:05 AM CSTSevere Thunderstorm WarningLIXAmite, Pike40 min
Nov 18, 7:45 AM CSTSevere Thunderstorm WarningLIXPike, Walthall45 min
Nov 18, 8:29 AM CSTSevere Thunderstorm WarningLIXWalthall46 min
Nov 18, 9:10 AM CSTSevere Thunderstorm WarningLIXPearl River, Walthall65 min
Nov 18, 9:29 AM CSTTornado WarningLIXPearl River46 min
Nov 18, 9:32 AM CSTTornado WarningLIXHancock, Pearl River43 min
Nov 18, 10:11 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River49 min
Nov 18, 10:52 AM CSTTornado WarningLIXHancock, Harrison23 min
Nov 18, 11:14 AM CSTSevere Thunderstorm WarningLIXHarrison, Jackson61 min
Nov 18, 12:13 PM CSTSevere Thunderstorm WarningLIXJackson47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.